Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 79, NWS Northern Indiana

July 6, 2005Kosciusko County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 6, 2005, 6:00 PM EST for Kosciusko County, Indiana. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2005, 6:00 PM EST (23:00 UTC)
Expired
Jul 6, 2005, 7:00 PM EST
In force
60 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Kosciusko County, IN

The radar

The Northern Indiana radar (KIWX), 26 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:08 PM ESTTSTM WND DMG3 E Etna Green, INSEVERAL TREES DOWN AT HOFFMAN LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 062307
SVRIWX
INC085-070000-
/O.NEW.KIWX.SV.W.0079.050706T2300Z-050707T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
600 PM EST WED JUL 6 2005

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KOSCIUSKO COUNTY IN INDIANA

* UNTIL 700 PM EST

* AT 557 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS SEVERE STORM WAS LOCATED
  6 MILES NORTHEAST OF MENTONE...OR ABOUT 7 MILES WEST OF WARSAW...
  AND MOVING SOUTH AT 10 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  MENTONE...
  BURKETT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4131 8592 4129 8607 4113 8606 4114 8588

$$
1 follow-up statement
000 
WWUS53 KIWX 062342
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
639 PM EST WED JUL 6 2005

INC085-070000-
/O.CON.KIWX.SV.W.0079.000000T0000Z-050707T0000Z/
KOSCIUSKO IN-
639 PM EST WED JUL 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM EST FOR...

  KOSCIUSKO COUNTY IN INDIANA

AT 636 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS
LOCATED NEAR BURKET...OR ABOUT 8 MILES SOUTHWEST OF WARSAW...AND
MOVING SOUTH AT 10 MPH.

LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
BURKET...
CLAYPOOL...
SILVER LAKE...

SOME WEAK ROTATION CONTINUES TO BE NOTED WITH THE STORM. TORNADOES 
CAN DEVELOP WITH LITTLE OR NO ADVANCE WARNING. IF THREATENING 
WEATHER APPROACHES...SEEK SHELTER IMMEDIATELY.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4131 8592 4129 8607 4113 8606 4114 8588

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:00 PM EST, 4 hours earlier.

Area forecast discussion, Jul 6, 2:00 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
200 PM EST WED JUL 6 2005

.SHORT TERM...
CU FIELD SHOULD DECREASE IN COVERAGE A FEW HRS AFT SUNSET. SHRT WV
WILL DIG SOUTHEASTWARD FROM MN OVRNT AND MOVE INTO THE AREA BY 12Z
THU. MODELS NOW LEANING TOWARD A SHARPER TROF DVLPG OVR THE GREAT
LAKES REGION AIDING IN MORE CLOUD FORMATION DURING THE DAY. THINKING
MOSTLY CLDY/PARTLY SUNNY WILL WORK WITH H85 RH FIELDS >80% FOR THE
DAY. COULD SEE OVERCAST SKIES FOR THE AM INTO EARLY PM IF SHRT WV
AIDS IN A STRONGER TROF FORMING THAN MODELS SUGGEST. LOOKING AT FCST
SOUNDINGS SUGGEST THE POSSIBILITY OF SHWRS AND A FEW RUMBLES DVLPG
WITH PEAK HEATING WITH TIMING OF TROF. LOW LEVEL WINDS AND SFC
MOISTURE ARE MARGINAL AT BEST...BUT CONVECTIVE TEMPS LOOK TO BE
REACHED. THINKING MOST OF THIS ACTIVITY WILL BE IN THE FORM OF VIRGA
AND LEFT POPS OUT OF FCST FOR NOW. NIGHT SHIFT MAY HAVE TO ADD POPS
IN FOR TOMORROW IF WARRANTED.

AS FOR TEMPERATURES...RAISED LOWS A FEW DEGREES WITH ANTICIPATION OF
MORE CLOUD COVER TWDS THU AM. COOLED TEMPS OVER NE CWA INTO THE UPR
70S FOR MAXS WITH FOLLOWING WAM METHOD GUIDANCE...OTHERWISE LEFT
MAXS ALONE.

&&

.LONG TERM...
STATUS QUO WITH THE LONG TERM GRIDS FOR NOW. DECENT SHORT WAVE WILL
BE EXITING THE AREA AT THE BEGINNING OF THE PERIOD...THURSDAY
EVENING. CLEARING SKIES BEHIND BUT MODELS SHOWING ANOTHER SHORT WAVE
DIVING AROUND BACK SIDE OF TROUGH ON FRIDAY. THIS SHOULD BE ENOUGH
TO GENERATE DIURNAL CU FRIDAY...ESPECIALLY EAST. NAM RATHER
AGGRESSIVE WITH A SHORT WAVE APPROACHING LATE SATURDAY AS IT TOPS
THE CENTRAL RIDGE AND MOVES SOUTH ALONG EASTERN SIDE OF UPPER RIDGE.
GFS ALSO INDICATING SOMETHING THERE BUT NOT AS AGGRESSIVE. WILL HOLD
STEADY WITH DRY FORECAST FOR NOW. UPPER RIDGE THEN BUILDS INTO AREA
EARLY NEXT WEEK WITH SLOW WARMING TREND AND MORE HUMID CONDITIONS.
TROPICAL SYSTEM DENNIS THEN BECOMES A PLAYER FOR TUE AND WED. WITH
NO CONFIDENCE IN MODEL SOLUTIONS DAY 6 AND 7 FOR TROPICAL SYSTEM
THIS FAR INLAND...WILL CONTINUE WITH PERSISTENCE AND DRY...WARM
FORECAST. OBVIOUSLY THIS LONG TERM FORECAST MAY NEED POPS AS
CONFIDENCE INCREASES.

&&

.AVIATION...
VFR CU CONTINUES TO DVLP OVR NORTHERN IN THIS AFT WHILE MVFR STRATUS
HOLDING OVER LWR MI. WINDS GENERALLY WILL BE OUT OF THE NE FOR THE
REST OF THE DAYTIME. QUESTION REMAINS ON STRENGTH OF SFC BASED
INVERSION TOWARDS 12Z THU WITH SHRT WV DIGGING SEWARD FROM UPR
MIDWEST. FOR NOW LOWERED VSBY/CIGS TO MVFR COND DUE TO UNCERTAINTY
OF HOW EXTENSIVE CLOUD COVER WILL BE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.MI...NONE.
.OH...NONE.
.LK MI...NONE.
&&

AVIATION/SHORT TERM...WAMSLEY
LONG TERM...LASHLEY
Hazardous weather outlook, Jul 6, 4:48 AM EST, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
448 AM EST WED JUL 6 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-071000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
448 AM EST WED JUL 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-071000-
448 AM EST WED JUL 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE

In the hours before

Special weather statement, Jul 6, 5:54 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
554 PM EST WED JUL 6 2005

INZ016-062325-
KOSCIUSKO-
554 PM EST WED JUL 6 2005

...FUNNEL CLOUDS REPORTED OVER KOSCIUSKO COUNTY...

AT 550 PM EST... NATIONAL WEATHER SERVICE RADAR INDICATED A
THUNDERSTORM 5 MILES NORTHWEST OF WARSAW. THIS STORM HAS PRODUCED
FUNNEL CLOUDS AND POSSIBLY A BRIEF TOUCHDOWN IN RURAL AREAS NEAR
CLUNETTE. CONDITIONS WILL REMAIN FAVORABLE FOR FUNNEL CLOUD
DEVELOPMENT EARLY THIS EVENING WITH THIS STORM. THE STORM WAS MOVING
SLOWLY SOUTH. IF A FUNNEL CLOUD IS SIGHTED MOVING TOWARD YOUR
LOCATION... MOVE INDOORS AND STAY AWAY FROM WINDOWS.

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.